A Question of Health: Are pills for depression harmful?

Click to follow
Indy Lifestyle Online

Q. I had a major depressive episode when I was 30 years old which was treated with imipramine. I am now 54 and have been taking imipramine for most of the last 24 years. Every time I have tried to come off the medication, my symptoms return within two months. My doctors have always said that imipramine is safe and that I can continue taking it for the rest of my life, if necessary. However, I have recently read that long-term treatment with tricyclic anti-depressants can damage the heart, and that people who take these drugs are twice as likely to have heart attacks. What would you recommend?

Q. I had a major depressive episode when I was 30 years old which was treated with imipramine. I am now 54 and have been taking imipramine for most of the last 24 years. Every time I have tried to come off the medication, my symptoms return within two months. My doctors have always said that imipramine is safe and that I can continue taking it for the rest of my life, if necessary. However, I have recently read that long-term treatment with tricyclic anti-depressants can damage the heart, and that people who take these drugs are twice as likely to have heart attacks. What would you recommend?

B. There is a small amount of evidence, but it is far from conclusive, that long-term treatment with tricyclic anti-depressants such as imipramine may increase your risk of having a heart attack. We do know that people with known heart disease, and particularly those who have problems with an irregular heartbeat, should be carefully assessed before taking these anti-depressants. If you do have any underlying heart problems or a strong family history of heart attacks, I think you should talk to your doctor about changing to another type of anti-depressant. But you should also remember that imipramine has kept you well all these years, and if you start taking a newer anti-depressant it may not be as effective. And with newer drugs there may be unknown, long-term side effects that only show after many years.

Q. I often wake up with a feeling of numbness in my fourth and fifth fingers, sometimes in one hand and sometimes in both. The fingers usually return to normal within 15 minutes, but twice it has lasted for several hours. Is there an explanation that does not contain the words "multiple sclerosis"?

A. Although multiple sclerosis can cause numbness and weakness of virtually any part of the body, your symptoms definitely do not sound like it. A much more likely explanation is that you are sleeping in a position that is putting pressure on a nerve in your arm called the ulnar nerve. This nerve runs in a little notch behind the elbow. People who sleep on their backs sometimes press on their ulnar nerves, and the result of this is numbness and tingling in the fourth and fifth fingers of the hand. If the pressure has been prolonged, the nerve takes longer to recover and this would explain why your numbness has sometimes lasted for more than a few minutes.

Please send questions to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax 020-7005 2182 or e-mail to health@independent.co.uk

Dr Kavalier regrets that he is unable to respond personally to questions

Comments